Puerto Rico, 2012

Flash Flooding and Flood in Puerto Rico, June 29, 2012

June 29, 2012 · NWS SJU · 3 events in 2 counties and zones

S Virgin Islands. After intense solar heating thunderstorms formed explosively and left up to five inches or rain from northern Trujillo Alto to northern Bayamon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture from the back side of an upper level trough moved over Puerto Rico and the U.S Virgin Islands. After intense solar heating thunderstorms formed explosively and left up to five inches or rain from northern Trujillo Alto to northern Bayamon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 29, 9:54 AM AST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 9:54 AM AST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
954 AM AST FRI JUN 29 2012

.SYNOPSIS...A TUTT AXIS STRETCHES FROM THE CNTRL ATLC SW ALONG
17N. TUTT WILL RETROGRESS TO THE WRN CARIB BY EARLY NEXT WEEK.
UPPER LEVEL RIDGE WILL THEN BUILD ACROSS THE AREA ON MON AND HOLD
THRU MUCH OF NEXT WEEK. A TROPICAL WAVE WILL MOVE ACROSS THE ERN CARIB
SEA MON.

&&

.DISCUSSION...ATMOS LOOKS PRETTY UNSTABLE TODAY AS SEEN ON 12Z JSJ
RAOB AND IR ANIMATION OF TSTMS CLUSTERS ACROSS THE ATLC WATERS
NORTH OF 20N. CONVECTION SHOULD FIRE UP ACROSS WRN PR THIS
AFTERNOON AS SUGGESTED BY HI-RES MODELS AND TRACK MAINLY WWD.
THERE IS DRY AIR AT MID LEVELS AS SEEN ON BOTH 12Z JSJ RAOB AND
GOES SOUNDER INSTRUMENT WHICH CAUSES SOME CONCERN ABOUT THE
POTENTIAL FOR DOWNBURST WINDS. MID LEVELS APPEAR TOO WARM FOR ANY
SIG HAIL. UNFORTUNATELY BOTH RADARS ARE DOWN BUT PROBLEM HAS BEEN
ESCALATED. HOPEFULLY...WILL GET AT LEAST ONE BACK BEFORE
CONVECTION FIRES UP. GOES SATELLITE IS IN UNDER RSO MODE FOR
SEVERE WX IN THE MIDWEST. IMAGERY IS COMING EVERY 7.5 MINUTES.

&&

.AVIATION...LIKELY TSTMS AT JMZ WITH HVY RAIN AND MVFR CIGS AND
VCTS AT JBQ. OTHERWISE...VFR AT ALL OTHER SITES.

&&

.MARINE...SEAS 3-5 FT ACROSS THE WATERS AND WINDS 15-20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  91  80 /  30  10  10  20
STT  90  79  91  82 /  30  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

64/64
Hazardous weather outlook, Jun 29, 6:17 AM AST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
617 AM AST FRI JUN 29 2012

AMZ710>745-PRZ001>013-301100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
617 AM AST FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SAHARAN DUST IS LEAVING THE AREA AND WITH THAT THE POTENTIAL FOR
CONVECTION INCREASES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP MAINLY ACROSS WESTERN PUERTO RICO. SOME OF THESE STORMS
CAN PRODUCE LOCALLY HEAVY DOWNPOURS AND SOME URBAN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TROPICAL WAVE IS MOVING IN FROM THE EAST...BRINGING AN INCREASE IN
MOISTURE AND INSTABILITY. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THIS TROPICAL WAVE MAY AFFECT THE LOCAL AREA ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
ANY FLOODING REPORTS WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-301100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
617 AM AST FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TROPICAL WAVE IS MOVING IN FROM THE EAST...BRINGING AN INCREASE IN
MOISTURE AND INSTABILITY. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THIS TROPICAL WAVE MAY AFFECT THE LOCAL AREA ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 32 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Guaynabo

When
June 29, 1:10 PM AST to 2:45 PM AST
Where
Guaynabo County, 7.16 mi NW of Guaynabo to 6.95 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.403, -66.108

Martinez Nadal avenue was reported flooded.

Flash Flood, San Juan

When
June 29, 4:45 PM AST to 6:45 PM AST
Where
San Juan County, 2.35 mi WNW of San Juan to 2 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.388, -66.085

Jose de Diego avenue was closed near Fondo del Seguro del Estado due to flooding.

Flash Flood, San Juan

When
June 29, 4:45 PM AST to 6:45 PM AST
Where
San Juan County, 1.11 mi NNE of San Juan to 1.09 mi NNE of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.395, -66.044

Flooded was reported at 65th Infanteria Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391024, 391026, 391028.